Mississippi, 2021

Flash Flood and Damaging Winds in Mississippi, July 10 to 12, 2021

July 10 to 12, 2021 · NWS JAN · 3 events in 3 counties and zones

Decaying mesoscale convective systems affected the ArkLaMiss region during the overnight and morning hours of the 10th through the 12th. These storms brought some heavy rain, which resulted in localized flash flooding to portions of the region as well as some damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Decaying mesoscale convective systems affected the ArkLaMiss region during the overnight and morning hours of the 10th through the 12th. These storms brought some heavy rain, which resulted in localized flash flooding to portions of the region as well as some damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 10, 5:16 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 10, 5:16 AM CST, 4 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
616 AM CDT Sat Jul 10 2021

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Some IFR/LIFR ceilings are ongoing at PIB/HBG and also across NW
at GLH, GWO and MEI through 14-15Z. Some morning convection is
developing across SW MS and may make it to JAN/HKS by mid-morning
between 14-16Z. After that, focus will shift to developing
showers/storms, most of this looks to occur in the 17-22z window
and across the E/SE half. Most of the Sat evening looks to be
quiet. /CME/

&&

.DISCUSSION...

Today and tonight...Today looks to be somewhat similar to
yesterday in that the better focus for rain/storms will be over
the S/SE. However, today we looked to have a bit better moisture
advection into the area along with a more supportive low level
flow regime that supports more convergence than prev days. Also,
there will be a subtle wave in the upper levels that will help
promote divergence aloft which in turn will help with low level
convergence. What this means is better PoPs than the prev days and
will carry 50-70% for the afternoon with the best location across
the SE half. Highs today may run 1-2 degrees lower as much of the
area should get a faster start to the activity. Still, look for
upper 80s to lower 90s. As for strong/severe storm potential
today. I won't rule out some stronger storms and even a couple
severe storms as the environment may be just a bit more favorable
than prev days. Cells with the best chance for gusty winds will be
those that move eastward. At this time, this is a low probability
situation and will not advertise with any graphics.

Activity will begin to diminish by later afternoon and into the
evening. While we may be quiet, there looks to be a decent linear
MCS to take shape to our N/NW across the Mid South. This will serve
to push a cold pool southward late in the tonight period and bring
increasing rain chances to the northern parts of the cwa.
Additionally, this cold pool should have enough vigor to make it
into our N/NW and cool temps a couple degrees lower than guidance is
offering. As for storms, this MCS will be moving into a more stable
and less favorable environment and thus dissipating as it enters our
NW areas. We may see some wind gusts to 30-40 mph, but not
anticipating any severe activity. /CME/

Late weekend-next week (Sun-next Fri)...

Sunday: Upper jet energy will dive SE out of the Rockies &
amplify a trough over the Great Lakes/Ozarks & into the S Plains.
Surface low will develop across the mid-MS Valley dragging a cold
front down through the Ozarks/ArkLaTex. With increasing low-level
flow (i.e. 30kts W-SW bulk shear), organized cold pool/multicell
remains possible. Some ongoing convective cluster looks to be
weakening in the morning hours but this outflow could serve some
impetus for later convective development. Gusty winds will be the
main threat. With high moisture & increasing low-level Theta E
convergence, quick heavy downpours along the W-SW sagging boundary
will bring heavy rain & isolated flash flooding potential. Global
consensus continue to indicate some localized +3-4 inch totals
for areas along & NW of the Natchez Trace. Maintained the
"Limited" for flash flooding potential but expanded this further
E-SE & "Marginal" for isolated severe storms for Sun afternoon
through early evening, mainly between 1-9PM. Main adjustments to
the "Marginal" were to include Interstate 20 corridor from the
Jackson metro to the E into Meridian area. 00Z HRRR & other CAMs
indicate gusty wind potential. In addition, some gradient winds of
15-20mph, with brief gusts up to 25mph are possible ahead of the
SE propagating convective complex/cold pool. No need for mention
in the HWO just yet but something to keep an eye on. Highs were
lowered a couple of degrees towards cooler consensus raw guidance
based on some guidance being on the warm side of the MOS envelope
& rain/storms around.

Next week (Monday): As the closed low rotates over the Ozarks, the
synoptic pattern will be caught in between two deep ridges, one over
the Desert SW & another the subtropical Atlantic. This will keep the
pattern slow to pivot NE, until the heights fall, closed low becomes
less closed off & better PVA ejects the trough energy NE.
Lingering high moisture, lapse rates & some cooler thermo temps
aloft will bring increased low-level moisture convergence &
scattered-numerous convective coverage Monday. Another shortwave
perturbation will help increased ascent/lingering 20kt low-level
flow. This pattern will continue to favor organized convective
potential for isolated strong-severe gusty multicell storms. A
"Marginal" for gusty isolated strong-severe storms could be
possible in future forecasts. Due to lingering high moisture & NE
backbuilding vectors, heavy downpours & isolated flash flooding
remains possible. However, with less moisture convergence, not
confident to continue mention in HWO into Mon afternoon.

Tuesday-Friday: Expect the trough & front to lift NE & W Atlantic
subtropical ridge to build SW underneath the trough. This will help
drive out the strongest low-level moisture convergence/soupy deep
moisture & leading to less focused coverage & more diurnal,
scattered potential into Tues & especially mid-late week (i.e. Wed-
Fri). Near normal heat & humidity will build in by mid-late week.
Lapse rates will remain subtle, with isolated strong storm & quick
heavy downpour/isolated flash flooding potential through the work
week. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  74  89  73 /  58   9  80  69
Meridian      90  72  89  72 /  53  16  67  55
Vicksburg     90  76  89  73 /  43   9  82  77
Hattiesburg   89  73  89  74 /  64  13  68  32
Natchez       89  74  88  72 /  51   8  78  58
Greenville    92  71  87  71 /  37  27  92  79
Greenwood     91  71  87  70 /  38  24  92  85

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

CME/DC
Hazardous weather outlook, Jul 10, 3:32 AM CST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
432 AM CDT Sat Jul 10 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ019-025>066-072>074-
110945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Sunflower-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
432 AM CDT Sat Jul 10 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms capable of damaging wind gusts are
possible Sunday afternoon through early evening in southeast
Arkansas, portions of northeast Louisiana & central to north-
central Mississippi.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding is possible, particularly in low-lying
and urban areas, Sunday afternoon through Sunday night in
southeast Arkansas, portions of northeast Louisiana & central to
north-central Mississippi. Rainfall totals between two to three
inches, with locally higher amounts possible, could fall within a
short period of time.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
through Sunday night.

MSZ018-110945-
Bolivar-
432 AM CDT Sat Jul 10 2021

This hazardous weather outlook is for portions of northwest
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Tonight, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms capable of damaging wind gusts are
possible Sunday afternoon through early evening in southeast
Arkansas, portions of northeast Louisiana & central to north-
central Mississippi.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding is possible, particularly in low-lying
and urban areas, Sunday afternoon through Sunday night in
southeast Arkansas, portions of northeast Louisiana & central to
north-central Mississippi. Rainfall totals between two to three
inches, with locally higher amounts possible, could fall within a
short period of time.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday night.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
July 10, 10:15 AM CST to 12:15 PM CST
Where
Franklin County, 5.11 mi NW of Franklin to 5.3 mi NW of Franklin
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.466, -91.168

Flash flooding stranded a vehicle and neared a mobile home along Tower Road.

Thunderstorm Wind, Lowndes

When
July 10, 4:30 PM CST
Where
Lowndes County, 2.95 mi NE of Caledonia
Measured
48 kt (55 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
33.714, -88.299

An outbuilding was destroyed, some tree limbs were snapped, a tree was uprooted and the roof of another outbuilding was damaged.

Thunderstorm Wind, Warren

When
July 12, 3:05 AM CST
Where
Warren County, 1.07 mi E of Yokena
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.173, -90.932

Several homes were damaged in the Yokena area. One home received roof damage and another was destroyed by falling trees. Several trees were also blown down, one of which fell onto a power line.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959443, 959356, 959444.